Alert archive / Oklahoma / Tornado Warnings in 2020

Tornado Warning 22, NWS Norman, OK

April 24, 2020Bryan County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 24, 2020, 6:54 PM CDT for Bryan County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2020, 6:54 PM CDT (23:54 UTC)
Expired
Apr 24, 2020, 7:32 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Bryan County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 198 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WFUS54 KOUN 242354
TOROUN
OKC013-250045-
/O.NEW.KOUN.TO.W.0022.200424T2354Z-200425T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
654 PM CDT Fri Apr 24 2020

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Bryan County in southeastern Oklahoma...

* Until 745 PM CDT.
    
* At 654 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Bennington, moving east southeast at 35 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bokchito and Bennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3385 9576 3385 9578 3386 9581 3386 9582
      3384 9582 3383 9584 3389 9593 3387 9594
      3386 9596 3394 9618 3407 9614 3409 9594
      3394 9594 3392 9592 3392 9588 3387 9584
      3387 9576
TIME...MOT...LOC 2354Z 285DEG 29KT 3397 9607 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Maxwell
3 follow-up statements
888 
WWUS54 KOUN 250003
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
703 PM CDT Fri Apr 24 2020

OKC013-250045-
/O.CON.KOUN.TO.W.0022.000000T0000Z-200425T0045Z/
Bryan OK-
703 PM CDT Fri Apr 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EAST
CENTRAL BRYAN COUNTY...
    
At 703 PM CDT, a confirmed tornado was located 5 miles southeast of
Bennington, moving southeast at 35 mph.

HAZARD...Damaging tornado and tennis ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Bryan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3385 9576 3385 9578 3386 9581 3386 9582
      3384 9582 3383 9584 3389 9593 3387 9594
      3386 9596 3390 9608 3397 9602 3397 9594
      3394 9594 3392 9592 3392 9588 3387 9584
      3387 9576
TIME...MOT...LOC 0003Z 298DEG 29KT 3392 9599 

TORNADO...OBSERVED
HAIL...2.50IN

$$

Maxwell
669 
WWUS54 KOUN 250019
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
719 PM CDT Fri Apr 24 2020

OKC013-250045-
/O.CON.KOUN.TO.W.0022.000000T0000Z-200425T0045Z/
Bryan OK-
719 PM CDT Fri Apr 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EAST
CENTRAL BRYAN COUNTY...
    
At 719 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 10 miles south of Boswell, moving east southeast at 30 
mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Bryan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3385 9576 3385 9578 3386 9581 3386 9582
      3384 9582 3383 9584 3389 9593 3387 9594
      3386 9595 3387 9599 3388 9599 3394 9594
      3392 9592 3392 9588 3387 9584 3387 9576
TIME...MOT...LOC 0019Z 289DEG 26KT 3387 9587 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Maxwell
143 
WWUS54 KOUN 250032
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
732 PM CDT Fri Apr 24 2020

OKC013-250041-
/O.CAN.KOUN.TO.W.0022.000000T0000Z-200425T0045Z/
Bryan OK-
732 PM CDT Fri Apr 24 2020

...THE TORNADO WARNING FOR EAST CENTRAL BRYAN COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3385 9576 3385 9578 3386 9581 3386 9582
      3384 9582 3383 9584 3389 9593 3387 9594
      3386 9595 3387 9599 3388 9599 3394 9594
      3392 9592 3392 9588 3387 9584 3387 9576
TIME...MOT...LOC 0030Z 285DEG 29KT 3384 9575 

$$

Maxwell

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 24, 6:49 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 24, 6:49 PM CDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
649 PM CDT Fri Apr 24 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 236 PM CDT Fri Apr 24 2020

An upper trough currently across the Central High Plains will be
digging into Oklahoma in the next few hours and through the evening
hours, providing the upper support for storms to begin firing up
soon across portions of northcentral into eastcentral Oklahoma.
Meanwhile, a surface low will continue to be pushed across southern
Oklahoma and into southeastern Oklahoma as the afternoon progresses,
while this systems breezy cold front nearly along the I-44 corridor
will continue to move through.  So far, radar has been showing
scattered light rain showers near the front across northcentral
Oklahoma, with isolated storms just outside our CWA in Osage County.
Expecting more convection to develop further southward along the
surface boundary and become more linear in shape across portions of
eastcentral Oklahoma.  Latest HRRR seems to have a good handle on
these storms, becoming more intense as develop across southeast
Oklahoma.  As the surface low settles into southeast Oklahoma,
expecting the midlevel to cool and strongly destabilize, with
MUCAPE values approaching 3000 J/kg. Conditions will be favorable
for supercells to develop across portions of southeast Oklahoma
late in the afternoon as the surface boundary starts to move in,
with large hail and severe wind gusts as the main hazard.
Expecting this system to move through our far eastern CWA and
further into southeast Oklahoma by the evening hours.

Being on the back side of the cold front, tonight should be dry and
a little bit cooler and breezy as we tap into air originating from
the Central High Plains.  Saturday will be dry and mild with
seasonably average temperatures.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 146 PM CDT Fri Apr 24 2020

Models continue to show WNW or NW upper flow for the region for much
of next week with a trough digging into the eastern U.S. with an
upper low in the Great Lakes/Ohio Valley area. Models then show the
upper ridge shifting east across the southern Plains late next week.
Models also show a cold front moving across the area Tuesday.

Disturbances moving through the WNW/NW flow could lead to off and on
shower and thunderstorm chances. The most likely or consistent time
frame for showers/storms has been Monday and Tuesday, especially on
Tuesday with the front moving across the area. Enough instability
could be around for some strong to severe storms to be possible.

Near or above average temperatures are expected Sunday through next
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CDT Fri Apr 24 2020

Gusty northwest winds will subside somewhat by late this evening,
then pick up out of almost due north once mixing commences
tomorrow morning. VFR conditions expected at all terminals,
although MVFR cannot be ruled out at KPNC for a time this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  71  48  75 /  10   0   0   0
Hobart OK         47  73  47  78 /   0   0   0   0
Wichita Falls TX  49  75  48  80 /   0   0   0   0
Gage OK           44  71  45  79 /   0   0   0   0
Ponca City OK     49  70  44  75 /  20   0   0   0
Durant OK         52  73  50  77 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....68
AVIATION...11
Hazardous weather outlook, Apr 24, 3:57 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
357 PM CDT Fri Apr 24 2020

OKZ004>048-050>052-TXZ083>090-251000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
357 PM CDT Fri Apr 24 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms will be possible through early evening,
primarily east of a line extending from Seminole, to Ada and
Durant. Damaging hail up to the size of baseballs and damaging
winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorm chances return Monday and Tuesday. A few strong to
severe thunderstorms will be possible, although widespread severe
weather is not expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 24, 2:51 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
251 PM CDT Fri Apr 24 2020

OKZ008-242015-
Kay OK-
251 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR west central Kay County Until 315
PM CDT...

AT 249 PM CDT, a strong thunderstorm was located near Blackwell,
moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3676 9736 3688 9737 3689 9711 3670 9715
TIME...MOT...LOC 1949Z 273DEG 16KT 3682 9730

Maxwell
Special weather statement, Apr 24, 3:24 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
324 PM CDT Fri Apr 24 2020

OKZ008-242100-
Kay OK-
324 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay County Until 400
PM CDT...

AT 322 PM CDT, a strong thunderstorm was located 4 miles southeast of
Kildare, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3670 9704 3668 9706 3665 9706 3665 9708
      3685 9708 3692 9675
TIME...MOT...LOC 2022Z 271DEG 28KT 3677 9699

Maxwell
Special weather statement, Apr 24, 5:39 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
539 PM CDT Fri Apr 24 2020

OKZ031-032-242315-
Hughes OK-Seminole OK-
539 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR north central Hughes and
northeastern Seminole Counties Until 615 PM CDT...

AT 537 PM CDT, a strong thunderstorm was located 6 miles west of
Cromwell, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3530 9663 3540 9661 3541 9658 3539 9655
      3539 9654 3541 9654 3542 9656 3543 9655
      3544 9652 3543 9649 3546 9648 3546 9645
      3529 9644 3529 9629 3523 9629
TIME...MOT...LOC 2237Z 277DEG 28KT 3534 9656

Maxwell
Local storm report, Apr 24, 6:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 E ARMSTRONG           34.05N 96.31W
04/24/2020  E0.88 INCH       BRYAN              OK   EMERGENCY MNGR

&&

MAHALE
Special weather statement, Apr 24, 6:43 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
643 PM CDT Fri Apr 24 2020

OKZ048-250015-
Atoka OK-
643 PM CDT Fri Apr 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka County Until
715 PM CDT...

AT 640 PM CDT, a strong thunderstorm was located 7 miles southwest of
Lane, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3418 9615 3426 9617 3437 9578 3416 9578
TIME...MOT...LOC 2340Z 258DEG 26KT 3422 9607

Maxwell
Local storm report, Apr 24, 6:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT FRI APR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             BOKCHITO                34.02N 96.14W
04/24/2020  E1.00 INCH       BRYAN              OK   EMERGENCY MNGR

&&

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:03 PM CDTSpecial Weather StatementOUNWoods57 min
Apr 23, 11:05 PM CDTSpecial Weather StatementOUNKay70 min
Apr 24, 3:26 AM CDTSpecial Weather StatementOUNLogan34 min
Apr 24, 3:28 AM CDTWind AdvisoryOUNEllis, Harper, Woodward12 hr
Apr 24, 3:58 AM CDTSpecial Weather StatementOUNPayne32 min
Apr 24, 5:17 AM CDTSpecial Weather StatementOUNNoble28 min
Apr 24, 2:51 PM CDTSpecial Weather StatementOUNKay24 min
Apr 24, 3:24 PM CDTSpecial Weather StatementOUNKay36 min
Apr 24, 5:39 PM CDTSpecial Weather StatementOUNOkfuskee36 min
Apr 24, 5:51 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole39 min
Apr 24, 6:21 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan39 min
Apr 24, 6:43 PM CDTSpecial Weather StatementOUNAtoka32 min
Apr 24, 6:48 PM CDTSevere Thunderstorm WarningOUNAtoka28 min

Nearby

Tornado Warnings in Oklahoma, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.